Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Flagstaff, AZ

September 22, 2007Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 22, 2007, 6:11 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2007, 6:11 PM MST (01:11 UTC)
Expired
Sep 22, 2007, 6:45 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 17 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 1:44 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 230113
SVRFGZ
AZC005-230145-
/O.NEW.KFGZ.SV.W.0089.070923T0111Z-070923T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 PM MST SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 26 
  MILES SOUTHWEST OF CHEVELON BUTTE...OR 5 MILES NORTH OF KOHLS 
  RANCH... AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEVELON BUTTE BY 635 PM MST...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT 
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST
SATURDAY EVENING FOR NORTHERN ARIZONA.

LAT...LON 3436 11100 3440 11109 3443 11120 3484 11103
      3476 11079
TIME...MOT...LOC 0111Z 203DEG 41KT 3449 11106

$$
1 follow-up statement
000 
WWUS55 KFGZ 230146
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
644 PM MST SAT SEP 22 2007

AZC005-230154-
/O.EXP.KFGZ.SV.W.0089.000000T0000Z-070923T0145Z/
COCONINO AZ-
644 PM MST SAT SEP 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY
EXPIRES AT 645 PM MST...

THE STRONG THUNDERSTORM THAT MOVED THROUGH THE KOHLS RANCH AREA AND 
THEN NORTHWARD TO CHEVELON BUTTE AREA HAS WEAKENED SIGNIFICANTLY AND 
IS NO LONGER A SEVERE WEATHER THREAT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST
SATURDAY EVENING FOR NORTHERN ARIZONA.

LAT...LON 3436 11100 3440 11109 3443 11120 3484 11103
      3476 11079
TIME...MOT...LOC 0144Z 203DEG 41KT 3484 11088

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:10 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 22, 2:10 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST SAT SEP 22 2007

.SYNOPSIS...A COLD FRONT WILL CONTINUE TO MOVE ACROSS NORTHERN
ARIZONA THIS EVENING AND OVERNIGHT. AS A RESULT...EXPECT SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN...HAIL...AND GUSTY WINDS...TO
CONTINUE TO MOVE EASTWARD OVERNIGHT. DRIER AND MORE STABLE AIR WILL
MOVE INTO THE REGION ON SUNDAY...ALTHOUGH TEMPERATURES WILL REMAIN
COOL FOR THIS TIME OF THE YEAR. DRIER AND WARMER AFTERNOON
TEMPERATURES WILL RETURN FOR EARLY NEXT WEEK.

&&

.DISCUSSION...SEVERE WEATHER IMPACTING AREA...SO NOT MUCH TIME FOR
DISCUSSION. SEVERE THUNDERSTORM WATCH OUT UNTIL 800 PM FOR
YAVAPAI...NORTHERN GILA...AND EXTREME SOUTHERN COCONINO COUNTIES.
STRONG WIND SHEAR ALONG WITH MARGINAL CAPE VALUES LEADING TO
DEVELOPMENT OF SUPERCELLS ACROSS THE SOUTHERN FORECAST AREA. EXPECT
THIS SEVERE WEATHER POTENTIAL TO LAST INTO THE EARLY EVENING HOURS
WITH THE PRIMARY THREAT BEING STRONG WINDS AND LARGE HAIL ALONG WITH
EVEN THE POSSIBILITY OF A TORNADO. TRAINING ECHOS WITH HEAVY RAIN
ALSO IMPACTING YAVAPAI COUNTY WITH BANDS OF HEAVY RAINFALL AND
INCREASED RUNOFF.

CLOSED LOW REMAINS OFF THE SOUTHERN CA COAST...AND APPEARS TO BE
EJECTING SLOWER THAN MODEL SOLUTIONS INDICATED. ADDITIONALLY A SPOKE
OF ENERGY IS CURRENTLY ROTATING INTO THE BASE OF THE TROUGH WHICH
WILL KEEP THE SOUTHERN PORTION OF THE LOW OFFSHORE A BIT LONGER
BEFORE IT PIVOTS ONSHORE AND MOVES INTO NV. THIS WILL LIKELY RESULT
IN A LONGER DURATION OF PRECIPITATION OVER AZ INTO SUNDAY MORNING.
HAVE INCREASED POPS/QPFS OVERNIGHT ESPECIALLY OVER THE HIGHER
TERRAIN.

FOR SUNDAY...THE CURRENT TROUGH FILLS AND HEADS EASTWARD. COOLER
DAYTIME TEMPERATURES AND BREEZY CONDITIONS WILL CONTINUE. MODELS
INDICATE WARMING TEMPS IN THE MID LEVELS TO STABILIZE
AIRMASS...ALTHOUGH SOME SHOWERS WILL STILL LINGER IN EASTERN
SECTIONS OF THE FORECAST AREA.

FOR MONDAY AND MUCH OF NEXT WEEK IT APPEARS WARMER DAYTIME
TEMPERATURES AND MAINLY CLEAR SKIES ARE IN STORE. THE ONLY EXCEPTION
WILL BE A SLIGHT CHANCE OF SHOWERS AND PARTLY CLOUDY SKIES ALONG THE
ARIZONA/NEW MEXICO BORDER ESPECIALLY TOWARD THE END OF THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT-NMRS SHRA AND TSRA WITH
CIGS AOB 4K FT AGL MAINLY WEST OF A LINE FROM KPGA-KINW-KPAN THROUGH
02Z...THEN SPREADING EASTWARD TOWARD THE NEW MEXICO BORDER THROUGH
THE EVENING AND OVERNIGHT. PRECIPITATION SHOULD TAPER OFF AFTER 06Z
OVER MUCH OF COCONINO AND YAVAPAI COUNTIES...BUT AREAS OF MVFR
CEILINGS WILL BE POSSIBLE THROUGH 13Z...ESPECIALLY OVER THE HIGHER
TERRAIN AND EASTERN SECTIONS OF THE FORECAST AREA. WINDS WILL
GENERALLY BE SOUTHERLY AT 10 TO 20 KT WITH GUSTS TO 35 KT THROUGH
02Z...WITH HIGHER GUSTS IN THE SHOWERS AND STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM MST YAVAPAI/GILA/SOUTHERN COCONINO COUNTIES.

&&

STAUDENMAIER/JJ
Hazardous weather outlook, Sep 22, 2:00 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST SAT SEP 22 2007

AZZ004>018-037>040-230300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
200 PM MST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI...NORTHERN
GILA...AND EXTREME SOUTHERN COCONINO COUNTIES UNTIL 8 PM MST. A LOW
PRESSURE SYSTEM OFF THE COAST OF SOUTHERN CALIFORNIA WILL MOVE
NORTHEASTWARD INTO SOUTHERN NEVADA OVERNIGHT. THIS WILL BRING
PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS TO MUCH OF NORTHERN
ARIZONA. RAIN AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN YAVAPAI
AND WESTERN COCONINO COUNTIES AND WILL SPREAD EASTWARD THROUGH THE
DAY...REACHING THE EASTERN PORTIONS OF NORTHERN ARIZONA OVERNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND
EVEN ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS YAVAPAI...NORTHERN GILA...AND EXTREME SOUTHERN COCONINO
COUNTIES THROUGH 800 PM MST. ELSEWHERE STORMS WITH HEAVY
RAIN...BRIEF GUSTY WINDS...AND SMALL HAIL WILL BE THE MAIN THREAT
TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 22, 3:18 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
318 PM MST SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             9 S PINE                34.26N 111.46W
09/22/2007  E1.75 INCH       GILA               AZ   TRAINED SPOTTER

            GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 87.

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.